Indiana, 2012

Tornado and Hail in Indiana, May 1, 2012

May 1, 2012 · NWS ILN · 6 events in 3 counties and zones

A warm front lifting across the Ohio Valley during the morning brought into the area a very unstable airmass. Numerous thunderstorms developed during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front lifting across the Ohio Valley during the morning brought into the area a very unstable airmass. Numerous thunderstorms developed during the afternoon and evening. The environment was favorable for large hail and damaging winds. However, a few boundaries helped to produce localized favorable conditions for tornadoes. In addition, some storms occurred repeatedly over the same areas, causing an increased risk for flash flooding and flooding to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 1:00 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 1, 1:00 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTHEAST THROUGH THE REGION TODAY...BRINGING
A CHANCE OF SHOWERS AND THUNDERSTORMS. PRECIPITATION WILL CONTINUE
TO BE POSSIBLE THROUGH WEDNESDAY...BEFORE HIGH PRESSURE BUILDS IN ON
THURSDAY AND PROVIDES VERY WARM TEMPERATURES WITH DRY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM FRONT IS LIFTING INTO THE AREA WITH TEMPERATURES RISING INTO
THE LOWER TO MID 70S AND DEW POINTS GETTING INTO THE LOWER TO MID
60S. SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY ARE LIFTING
NORTHEAST ACROSS PRIMARILY THE WESTERN ZONES. HOWEVER CANNOT RULE
DEVELOPMENT FURTHER EAST ALONG THE BOUNDARY AS IT CONTINUES ITS
NORTHWARD PROGRESSION.

MCV IN ILLINOIS CONTINUES TO TRACK EAST NORTHEAST. DRY SLOT
WRAPPING AROUND THE SOUTHERN END OF THIS FEATURE LIKELY INDICATES A
SMALL JET THAT WILL PUNCH INTO THE REGION. THIS SHOULD HELP
DEVELOP ANOTHER LINE OF CONVECTION THAT WILL PUSH INTO THE AREA
LATE THIS AFTERNOON. THESE STORMS SHOULD BE ABLE TO TAP BETTER
INSTABILITY. COMBINED WITH REASONABLE DEEP LAYER SHEAR THERE COULD
BE SOME ORGANIZED STORMS WITH THE POTENTIAL OF LARGE HAIL AND
DAMAGING WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
EXPECT STORMS TO BE ONGOING AT THE ONSET OF THE PERIOD WITH SEVERE
WEATHER POTENTIAL INTO THE EARLY EVENING. BASED ON HIGH RESOLUTION
MODELS IT STILL SEEMS THAT STORMS WILL MOVE OFF TO THE EAST. BUT
THERE COULD BE ADDITIONAL DEVELOPMENT THROUGH THE OVERNIGHT HOURS.
GUIDANCE CONTINUES TO INDICATE THAT CENTRAL OHIO HAS A SOMEWHAT
BETTER CHANCE OF GETTING SHOWERS AND THUNDERSTORMS BEYOND EXPECTED
EVENING CONVECTION.

WILL KEEP POPS RATHER LIMITED ON WEDNESDAY...BEFORE GOING DRY BY
WEDNESDAY AFTERNOON IN THE SOUTHWEST AND WEDNESDAY NIGHT
ELSEWHERE. BY THIS POINT...MOST OF THE MODELS ARE DEPICTING
FORCING WELL NORTH OF THE CWA AS THE WARM SECTOR ESTABLISHES
ITSELF OVER THE OHIO VALLEY. ANOTHER WRENCH IN THE SOLUTION
INVOLVES THE POSSIBILITY OF SOME OF THE ACTIVITY OVER MICHIGAN
TURNING SOUTH AND PUNCHING THROUGH THE RIDGE INTO CENTRAL OHIO ON
WEDNESDAY NIGHT. THOUGH IT IS NOT AN IMPOSSIBILITY...IT SEEMS LIKE
AN UNLIKELY SOLUTION...AND A DRY FORECAST WILL BE MAINTAINED.

AFTER A FULL DAY IN THE WARM SECTOR ON THURSDAY...FLATTENING
HEIGHTS WILL ALLOW FOR A RETURN OF PRECIPITATION CHANCES BY
FRIDAY. THIS HAS BEEN SLOWED DOWN SLIGHTLY FOR THIS FORECAST
PACKAGE...FOCUSING MAINLY ON FRIDAY NIGHT.

TEMPERATURES THROUGH THE WEEK WILL BE VERY WARM...POSSIBLY TO NEAR
RECORD VALUES. THE WARMEST DAY OF THE WEEK FOR THE WHOLE AREA
APPEARS TO BE THURSDAY...WITH LITTLE TO NO CHANCE OF
PRECIPITATION...PLENTY OF SUNSHINE...AND SOUTHWESTERLY FLOW IN A
WELL MIXED BOUNDARY LAYER. WITH A SLIGHT SLOW DOWN IN TIMING FOR
THE NEXT WEATHER SYSTEM ON FRIDAY...SIMILAR CONDITIONS ARE NOW
ALSO EXPECTED TO PERSIST FOR THE SOUTHEASTERN FORECAST AREA ON
FRIDAY. ALTHOUGH THIS FORECAST PACKAGE WILL NOT TAKE THE LEAP...A
90 DEGREE READING IN THE FAR SOUTH ON THURSDAY OR FRIDAY SEEMS
LIKE A LEGITIMATE POSSIBILITY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
WILL ALLOW FOR A FRONT TO PUSH DOWN INTO THE AREA THROUGH THE END
OF THE WEEK...BUT BASED ON THE LATEST ECMWF...NOT SURE HOW FAR IT
WILL ACTUALLY GET. WILL THEREFORE LINGER AT LEAST LOW POPS ALL THE
WAY INTO SUNDAY. THE 30.12Z GFS IS BRINGING CONSIDERABLY COOLER
TEMPERATURES BEHIND THE FRONT THIS WEEKEND BUT AGAIN...THE ECMWF
IS TRENDING SLOWER/WARMER. WILL GO AHEAD AND TAKE A BLEND OF THE
TWO WITH MORE OF AN EMPHASIS TOWARD THE WARMER ECMWF THROUGH EARLY
NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE
REGION AT THE BEGINNING OF THE PERIOD. THESE HAVE ALREADY PASSED
THE CINCINNATI TERMINALS. KDAY SHOULD BE IMPACTED WITH A
REASONABLE CHANCE AT KILN AND INTO COLUMBUS. APPEARS THAT IMPACTS
WILL BE LIMITED IN TIME AND REDUCTION IN FLIGHT CATEGORY.

HOWEVER GUIDANCE IS SUGGESTING THAT ADDITIONAL STORMS WILL DEVELOP
TO THE WEST AND SWEEP ACROSS THE TERMINALS BETWEEN 21Z AND 01Z.
THESE STORMS COULD BE STRONGER ALTHOUGH UNCERTAINTY PRECLUDES
LOWERING CONDITIONS TOO MUCH. AFTER THAT ROUND OF CONVECTION THERE
IS CONSIDERABLE UNCERTAINTY WHETHER THERE WILL BE ANY MORE
PRECIPITATION OVERNIGHT. SO HAVE JUST KEPT CONDITIONS VFR UNTIL
APPROACHING 12Z WHEN SOME MIST MIGHT REDUCE VISIBILITIES AT MOST
LOCATIONS.

SCATTERED CUMULUS WILL OCCUR LATE IN THE PERIOD WITH SOUTH
SOUTHWEST WINDS INCREASING WITH SOME GUSTS.

OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, May 1, 3:24 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
424 PM EDT TUE MAY 1 2012

OHZ026-034-035-022030-
HARDIN-MERCER-AUGLAIZE-
424 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION THROUGH THE
EARLY EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED ALTHOUGH THERE
COULD BE SOME SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ042>046-051>056-065-074-022030-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-FAIRFIELD-HOCKING-
424 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND MIAMI VALLEY
OF OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS EVENING. A
FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS EVENING.
AN ISOLATED TORNADO AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>064-070>073-077>082-
088-022030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
424 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
DAMAGING WINDS...HAIL...AND TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. IN ADDITION... LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, May 1, 2:50 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE MAY 1 2012

INZ050-058-059-066-073-074-OHZ042-060-070-012045-
UNION IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-WAYNE IN-RIPLEY IN-
BUTLER OH-DARKE OH-PREBLE OH-
350 PM EDT TUE MAY 1 2012

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE WHITEWATER AND
MIAMI VALLEYS LATE THIS AFTERNOON...

AT 345 PM EDT...RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
ACROSS CENTRAL INDIANA. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH
AND WILL TRACK INTO THE MIAMI AND WHITEWATER VALLEYS BETWEEN 445 PM
AND 6 PM.

DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THESE
STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATESVILLE...
OLDENBURG...WEST COLLEGE CORNER...RICHMOND...LIBERTY...HAGERSTOWN...
FOUNTAIN CITY...DUBLIN...CONNERSVILLE...CENTERVILLE...CAMBRIDGE CITY
AND BROOKVILLE.

ALSO...HAMBURG...BUENA VISTA...ANDERSONVILLE...GLENWOOD...
PEPPERTOWN...PENNTOWN...LAUREL AND COLUMBIA ARE NEAR THE PATH OF
THESE RAPIDLY DEVELOPING THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

IF YOU ARE LOCATED IN THIS REGION...STAYED TUNED TO LOCAL MEDIA OR
NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

LAT...LON 3927 8530 3979 8531 3980 8523 3989 8521
      4001 8503 4001 8482 4016 8480 3931 8477
      3930 8482 3926 8482 3920 8542
Special weather statement, May 1, 3:36 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT TUE MAY 1 2012

INZ080-KYZ089>091-012130-
SWITZERLAND IN-BOONE KY-CARROLL KY-GALLATIN KY-
436 PM EDT TUE MAY 1 2012

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT GALLATIN...
CARROLL...BOONE AND SWITZERLAND COUNTIES THROUGH 530 PM EDT...

AT 435 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR LOCUST...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY...
WARSAW...WALTON...UNION AND FLORENCE.

ALSO...LOCUST...PRESTONVILLE...GENERAL BUTLER STATE PARK...ENGLISH...
BRAYTOWN...LANGSTAFF...MOOREFIELD AND EASTERDAY ARE NEAR THE PATH OF
THIS RAPIDLY DEVELOPING THUNDERSTORM.

LAT...LON 3874 8533 3874 8525 3870 8521 3880 8521
      3890 8492 3890 8487 3892 8488 3901 8463
      3888 8460 3881 8461 3877 8468 3877 8477
      3871 8480 3870 8487 3863 8499 3858 8522
      3863 8523 3873 8534

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ripley

When
May 1, 3:43 PM EST to 3:47 PM EST
Where
Ripley County, Sunman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.230, -85.100

Hail, Dearborn

When
May 1, 3:59 PM EST to 4:03 PM EST
Where
Dearborn County, 5 mi NW of Lawrenceburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.151, -84.916

Hail, Dearborn

When
May 1, 4:03 PM EST to 4:07 PM EST
Where
Dearborn County, Guilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -84.920

Hail, Dearborn

When
May 1, 4:10 PM EST to 4:14 PM EST
Where
Dearborn County, Bright
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -84.850

Tornado, Franklin

When
May 1, 4:28 PM EST to 4:30 PM EST
Where
Franklin County, 0.87 mi NE of Mt Carmel to 1.6 mi E of Mt Carmel
Rating
EF1
Path length
1.27 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.410, -84.860

The tornado touched down and produced significant damage to 3 farmsteads. There was damage to several large buildings which consisted primarily of aluminum and wood. Several small sheds which were not anchored down were either blown completely off their foundation or moved from the foundation. Some of the larger buildings had collapsed walls, doors blown in, broken windows, and large sections of their roofs torn off. Several silos were severely damaged. A narrow path of wood and metal debris extended across the farm fields between the farmsteads. Several trees 3 to 6 inches in diameter were snapped and twisted. Based on the damage surveyed, the maximum wind speed of this tornado was estimated at 95 miles per hour.

Thunderstorm Wind, Dearborn

When
May 1, 4:50 PM EST to 4:51 PM EST
Where
Dearborn County, Lawrenceburg
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.100, -84.850

The wind gust was estimated and relayed to the office by broadcast media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381306, 381307, 381308, 381309, 381293, 381324.